Constipation and Chemotherapy
The side effects of chemotherapy depend on the type of chemotherapy and the amount given. Anticipating and managing side effects can help to minimize them and provide the best possible experience for the person receiving chemotherapy.
Constipation and chemotherapy
As each person's individual medical profile and diagnosis is different, so is his or her reaction to treatment. Side effects may be severe, mild, or absent. Be sure to discuss with your cancer care team possible side effects of treatment before the treatment begins.
Chemotherapy can cause constipation or hard, infrequent stools that have stayed in the bowel too long. Constipation can also occur if you are less active or if your diet lacks adequate fluid or fiber. Call your doctor if you have not had a bowel movement in the pattern that is normal for you. Your doctor may suggest taking a laxative or stool softener, but do not take these measures without first consulting your doctor, especially if your white blood cell count or platelets are low.
What will help constipation?
The National Cancer Institute recommends the following strategies for reducing the symptoms of constipation:
Be sure to drink plenty of fluids to help keep stool soft. If you do not have mouth sores, try warm and hot fluids, including water, to help provide relief from constipation symptoms.
Consult your doctor regarding your diet. He or she may advise you to increase your fiber intake. However, this should only be done under the direction of your doctor, as there are some types of cancer and certain side effects of treatment for which a high-fiber diet is not recommended. High-fiber foods include the following:
Be sure to exercise every day. You may want to try a more structured exercise program, or simply go for a walk. Consult your doctor regarding the amount and type of exercise that is right for you.
Ask your health providers what symptoms require a call to their office. Examples of some serious problems include no bowel movement in three days, or cramps and vomiting that do not stop. Also ask your health care providers what medicines are OK for you to use, and how much liquid you should drink every day. If you have ongoing constipation problems, your health care providers can also refer you to a nutritionist to help you learn more about foods and approaches that might help resolve the problem.
Online Medical Reviewer:
Foster, Sara, RN, MPH
Online Medical Reviewer:
MMI board-certified, academically affiliated clinician
Date Last Reviewed:
© 2000-2015 The StayWell Company, LLC. 780 Township Line Road, Yardley, PA 19067. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.